NZ reports first death linked to Pfizer vaccine

New Zealand reported its first recorded death linked to the Pfizer COVID-19 vaccine,

the health ministry said on Monday,

after a woman suffered a rare side-effect leading to inflammation of the heart muscle.

The report follows a review by an independent panel monitoring the safety of the vaccines.

The panel attributed the death to myocarditis, a rare, but known, side-effect of the Pfizer vaccine, the ministry added.

Myocarditis is an inflammation of the heart muscle that can limit the organ's ability to pump blood and can cause changes in heartbeat rhythms.

The health ministry said other medical issues at the same time could have influenced the outcome after vaccination,

but the vaccine's benefit outstripped risks from side effects.

Director-General of Health, Ashley Bloomfield:

"The risk of myocarditis after the vaccine is a lot lower than risk of myocarditis after being infected with COVID-19. So that's another point I would make."

Pfizer said it recognized there could be rare reports of myocarditis after vaccinations, but such side-effects were extremely rare.

The report comes as the country battles an outbreak of the Delta variant after nearly six months of being virus free.

Prime Minister Jacinda Ardern put the country's largest city Auckland in lockdown for another two weeks on Monday.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting